Alert archive / Oklahoma / Flash Flood Warnings in 1998
Flash Flood Warning 6, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jan 31, 1998, 5:35 AM CST for Greer County, Kiowa County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jan 31, 1998, 5:35 AM CST (11:35 UTC)
- Expired
- Jan 31, 1998, 8:30 AM CST
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Greer County, OK, Kiowa County, OK
The nearest sounding before it
W. Woodward Airport, OK (KWWR), launched 00:00Z, 11.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 311135
FFWOKC
OKC055-075-311430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
535 AM CST SAT JAN 31 1998
THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WARNING
EFFECTIVE UNTIL 830 AM CST FOR PEOPLE IN THE FOLLOWING COUNTIES
IN SOUTHWEST OKLAHOMA
WESTERN KIOWA AND EASTERN GREER
INCLUDING THE FOLLOWING LOCATIONS
WILLOW...BRINKMAN...LONE WOLF...GRANITE...LUGERT AND MANGUM
THUNDERSTORMS PRODUCING HEAVY RAINFALL HAVE PERSISTED OVER PORTIONS
OF EASTERN GREER AND WESTERN KIOWA COUNTIES EARLY THIS MORNING.
NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES 3 TO 4 INCHES OF
RAIN IN THE VICINITY OF THE KIOWA-GREER COUNTY LINE. MORE RAINFALL
IS EXPECTED IN THIS AREA WHICH WILL AGGRAVATE THE FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT AT NIGH&T TO TELL HOW
MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF
UNKNOWN DEPTH.
LAT...LON 3510 9922 3486 9919 3480 9956 3508 9958What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jan 31, 3:30 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jan 31, 3:30 AM CST, 2 hours 5 minutes before
FPUS3 KOKC 310951 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 AM CST SAT JAN 31 1998 FAIRLY WIDESPREAD TRW MOVING THRU N TX COUNTIES INTO SW OK THIS MORNING WITH A FEW STG TO SVR STMS. UPR SYS MOVING OUT OF NM INTO W TX SHUD CONT ON TO THE NE TODAY. MOISTR CONTS TO SURGE NWD MAINLY THROUGH WRN SECS THIS MORNING BUT SHUD SPREAD OVER THE RMDR OFTHE FA DURING THE DAY. AS UPR SYS APCHS EXPECTED WIDESPREAD RW/TRW TO SPREAD EWD OVER THE AREA TODAY. EXPECT PRECIP TO END IN THE SW THIS AFTN AND GRDLY END FROM THE SW OVER MUCH OF THE AREA TONIGHT. WILL KEEP SOME LO POPS IN THE E FOR A FEW LINGERING SHOWERS SUNDAY MORNING. CDFNT WORKS ITS WAY INTO WRN SECS LATE TODAY AND THEN THRU MUCH OF THE AREA TONIGHT AND INTO THE SE SUNDAY. MOS TMPS GENLY IN THE BALLPARK WITH A FEW MINOR ADJ. FCSTID = 02 OKC 55 40 51 35 / 80 60 20 10 HBR 58 38 53 32 / 100 20 10 10 SPS 61 42 57 36 / 100 30 10 10 GAG 53 30 49 26 / 80 40 10 10 PNC 56 40 50 33 / 60 80 20 10 DUA 62 50 45 56 / 60 80 30 10 .OKC... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 1:48 AM CST | Severe Thunderstorm Warning | OUN | Beckham, Greer | 27 min |
| Jan 31, 6:29 AM CST | Severe Thunderstorm Warning | OUN | Custer | 46 min |
Nearby
Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.